Nebraska, 2012High Wind and Strong Wind in Nebraska, October 18, 2012
October 18, 2012 · NWS OAX · 10 events in 10 counties and zones
Deep low pressure over Minnesota and Wisconsin brought a prolonged period of very strong winds to much of eastern Nebraska. Especially hard hit was an area from around Omaha west through Columbus and then north through Albion and Norfolk.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure over Minnesota and Wisconsin brought a prolonged period of very strong winds to much of eastern Nebraska. Especially hard hit was an area from around Omaha west through Columbus and then north through Albion and Norfolk. Wind gusts of 58 to 63 mph were measured across much of that area, with a prolonged period of sustained winds of 35 to 43 mph observed from around Columbus north and northwest through Albion and Norfolk.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 18, 6:11 AM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Oct 18, 6:11 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
711 AM CDT THU OCT 18 2012
.UPDATE...
UPDATED FOR CODING TRANSITION IN WATCHES/WARNINGS/ADVISORIES
SEGMENT FROM WIND ADVISORY TO HIGH WIND WARNING NORTHEAST ZONES.
&&
.PREV DISCUSSION... /ISSUED 626 AM CDT THU OCT 18 2012/
AVIATION...
12Z TAFS FOR KOFK...KOMA AND KLNK.
LITTLE CHANGE IN THINKING FROM PRIOR TAF FORECAST. STRONG WINDS
STILL EXPECTED AT SITES TODAY...ESPECIALLY FROM LATE MORNING
THROUGH EARLY EVENING. WIND DIRECTION SHOULD NOT CHANGE TO ANY
MORE OF A WEST DIRECTION THAN THE 280-290 DEGREES OBSERVED AT KLNK
AND KOMA BEFORE 12Z AND THUS CROSS WIND ISSUES AT RUNWAYS WITH
INCREASING WINDS COULD BE BALANCED SOMEWHAT BY WINDS BECOMING
SLIGHTLY MORE NORTHWESTERLY. CIGS SHOULD GRADUALLY LOWER AS LIGHT
RAIN/SHOWERS SPREAD SOUTH THROUGH THE MORNING HOURS. LITTLE
IMPROVEMENT THEN TONIGHT IN CIGS ALTHOUGH RAIN COVERAGE SHOULD BE
LESS. THERE IS A SMALL POSSIBILITY THAT SOME CIGS COULD BRIEFLY
DROP INTO IFR RANGE IN STEADIER LIGHT RAIN THAT WILL HAVE TO BE
MONITORED...ALTHOUGH NO CIGS THAT LOW WERE FORECAST WITH 12Z
ISSUANCE.
CHERMOK
PREV DISCUSSION... /ISSUED 324 AM CDT THU OCT 18 2012/
DISCUSSION...
POTENT FALL CLOSED LOW WILL CREATE VERY WINDY CONDITIONS TODAY.
WE WILL UPGRADE TO A HIGH WIND WARNING ACROSS PORTIONS OF
NORTHEAST NEBRASKA...GENERALLY WEST OF A LINE FROM COLUMBUS TO
HARTINGTON.
A NEAR VERTICALLY STACKED LOW IS CENTERED OVER THE EASTERN DAKOTAS
AND WESTERN MINNESOTA EARLY THIS MORNING. A TIGHTENING SURFACE
PRESSURE GRADIENT BEHIND THIS SYSTEM IS PRODUCING VERY GUSTY WINDS
OVER A WIDESPREAD PORTION OF THE NORTHERN PLAINS. WIDESPREAD SHOWERS
CURRENTLY OVER THE EASTERN DAKOTAS WILL SPREAD DOWN THE BACKSIDE
OF THE LOW WHILE THE SURFACE PRESSURE GRADIENT CONTINUES TO
TIGHTEN. HAVE UPGRADED A PORTION OF NORTHEAST NEBRASKA TO A HIGH
WIND WARNING AS MOMENTUM TRANSFER INCREASES...ESPECIALLY LATE THIS
MORNING THROUGH AFTERNOON. HAVE CONTINUED WIND ADVISORY FOR THE
REMAINDER OF THE AREA. UNLIKE YESTERDAY...RELATIVE HUMIDITIES WILL
REMAIN ABOVE 30 PERCENT WITH SHOWERS AND CLOUDS LINGERING AROUND.
WILL NOT PUT ANY FIRE WEATHER HEADLINES OUT...ALTHOUGH VERY GUSTY
WINDS WILL MAKE ANY FIRE CONTROL EFFORTS QUITE DIFFICULT.
LIKELY POPS WILL BE CARRIED INTO THE LATE EVENING HOURS...ESPECIALLY
EAST OF THE MISSOURI RIVER AS THE UPPER LOW IS SLUGGISH TO MOVE EAST
INTO THE LOWER GREAT LAKES REGION. WINDS WILL BEGIN TO SUBSIDE BY
LATE EVENING AND SHOWERS WILL GRADUALLY TAPER OFF FROM WEST TO
EAST BY FRIDAY MORNING. A GRADUAL WARM UP INTO THE WEEKEND IS
LIKELY AS WEAK UPPER RIDGING MOVES OVERHEAD. TEMPERATURES SAT-MON
ARE FORECAST IN THE UPPER 60S TO LOWER 70S. A DEEPENING MID/UPPER
LEVEL TROF IS FORECAST TO MOVE ACROSS THE WESTERN CONUS AND BEGIN
POTENTIALLY AFFECTING THE REGION TOWARD DAYS 6 AND 7. NO BIG
CHANGES PLANNED IN THE EXTENDED PERIOD.
KERN
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ015-033-034-
043>045-050>053-065>068-078-088>093.
HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR NEZ011-012-
016>018-030>032-042.
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
079-080-090-091.
&&Hazardous weather outlook, Oct 18, 3:05 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 AM CDT THU OCT 18 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-182315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
405 AM CDT THU OCT 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
VERY WINDY CONDITIONS ARE EXPECTED ACROSS ALL OF THE AREA AGAIN
THIS MORNING AND INTO EARLY EVENING. SUSTAINED WINDS SHOULD
INCREASE INTO THE 30 TO 40 MPH RANGE AT MOST LOCATIONS WITH GUSTS
UP TO 50 TO 55 MPH...ESPECIALLY IN NORTHEAST NEBRASKA. THE WINDS
SHOULD SLOWLY DIMINISH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA FROM SUNDAY NIGHT INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
KERN
High Wind, Knox
- When
- October 18, 10:00 AM CST to 4:00 PM CST
- Where
- Knox forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Sustained winds of 35 to 43 mph and a few gusts of around 60 mph prevailed for several hours across the county based on observations at surrounding sites.
High Wind, Antelope
- When
- October 18, 11:00 AM CST to 4:00 PM CST
- Where
- Antelope forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Sustained winds of 35 to 43 mph and a few gusts of around 60 mph prevailed for several hours across the county based on observations at surrounding sites.
High Wind, Pierce
- When
- October 18, 11:00 AM CST to 4:00 PM CST
- Where
- Pierce forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Sustained winds of 35 to 43 mph and a few gusts of around 60 mph prevailed for several hours across the county based on observations at surrounding sites.
High Wind, Stanton
- When
- October 18, 11:00 AM CST to 4:00 PM CST
- Where
- Stanton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Sustained winds of 35 to 43 mph and a few gusts of around 60 mph prevailed for several hours across the county based on observations at surrounding sites.
High Wind, Boone
- When
- October 18, 11:00 AM CST to 5:00 PM CST
- Where
- Boone forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Sustained winds of 35 to 43 mph and with a peak gust of 61 mph was recorded by the Awos at Albion. The winds caused several fires to burn out of control around the area.
High Wind, Platte
- When
- October 18, 11:00 AM CST to 5:00 PM CST
- Where
- Platte forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Sustained winds of 35 to 43 mph and with a peak gust of 63 mph was recorded by the Awos at Columbus. The winds caused scattered tree and sign damage around Columbus and also flipped several empty boat lifts at area lakes.
High Wind, Colfax
- When
- October 18, 11:00 AM CST to 5:00 PM CST
- Where
- Colfax forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Sustained winds of 35 to 43 mph and with peak gusts of around 60 mph likely occurred based on observations at surrounding sites. The strong winds tipped over at least 1 semi near Schuyler.
Strong Wind, Dodge
- When
- October 18, 11:00 AM CST to 2:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph and a few gusts near 55 mph caused scattered tree damage across the county and especially in the Fremont area.
High Wind, Butler
- When
- October 18, 11:00 AM CST to 5:00 PM CST
- Where
- Butler forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Newspaper
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Sustained winds of 35 to 43 mph and gusts of 50 to 60 mph, based on observations at surrounding sites, likely buffeted much Butler county. These strong winds caused a picnic shelter to collapse in David City.
High Wind, Douglas
- When
- October 18, 2:00 PM CST to 4:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph were observed for a few hours in Douglas county with a peak gust of 62 mph at the NWS office near Valley and 64 mph at Eppley Airfield. The winds caused scattered tree damage in town.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, October 18, 20126 injured · $1.2 million · 2 events
- Hail in West Virginia, October 18, 2012$700,000 · 1 in hail · 6 events
- Dust Storm and High Wind in Kansas, October 18, 2012$162,000 · 59 kt wind · 14 events
- Strong Wind in Arkansas, October 18, 2012$50,000 · 2 events
- High Wind in Nebraska, October 18, 201261 kt wind · 23 events
- Hail and Damaging Winds in Texas, October 18, 2012$14,000 · 1.75 in hail · 7 events
- High Wind in Kansas, October 18, 201252 kt wind · 6 events
- High Wind in Nebraska, October 18, 201256 kt wind · 3 events
- Hail and Damaging Wind in Texas, October 18, 20121.75 in hail · 3 events
- Frost and Freeze in California, October 18, 20122 events
- High Wind in Colorado, October 18, 201256 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Erie, October 18, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409145, 409143, 409144, 409146, 409147, 409149, 409150, 409154, 411157, 409152.